MCA logo
MCA logo

PUBLIC PORTAL

MEDICALLY REVIEWED

Family Receives $225,000 Compensation after Woman’s Tragic Death Following COVID-19 Booster Shot

The Singapore Ministry of Health (MOH) disclosed on Sunday that a family received $225,000 after the tragic death of a woman, Madam Ontal Charlene Vargas. 

She passed away due to myocarditis, four days after receiving a COVID-19 booster shot. State Coroner Adam Nakhoda determined that her death was likely related to the vaccination.

Second Vaccination-Related Death in Singapore

MOH confirmed that this was the second death linked to COVID-19 vaccination in Singapore. The first case was a 28-year-old Bangladeshi man who succumbed to myocarditis after receiving a COVID-19 vaccine in 2021.

Vaccine Injury Financial Assistance Programme

The compensation provided to Mdm Vargas’ family came from the Vaccine Injury Financial Assistance Programme (VIFAP). The program offers one-time financial assistance to those who experience serious side effects related to vaccines administered in Singapore. An independent clinical panel reviewed the application and determined that Mdm Vargas’ death was probably related to the COVID-19 vaccination.

Hospitalisation and Rapid Deterioration

Mdm Vargas, aged 43, received the Pfizer-BioNTech’s Comirnaty vaccine booster shot on December 9, 2021. She was hospitalised a day after the booster jab when her condition worsened. Despite receiving medical care, her condition deteriorated rapidly, and she died on December 13, 2021. The coroner classified her death as a medical misadventure.

Myocarditis Incidents Remain Rare

Over 17 million COVID-19 vaccine doses have been administered in Singapore through the National Vaccination Programme. The Health Sciences Authority (HSA) reported that myocarditis incidents remain rare, with reporting rates of 0.1 per 100,000 doses for bivalent vaccines and 1.1 per 100,000 doses for monovalent vaccines.

What causes myocarditis?

The exact mechanism by which some COVID-19 vaccines might cause myocarditis remains unclear. However, researchers believe that it could be related to the immune response triggered by the vaccines. In rare cases, the immune system may mistakenly target the heart muscle, leading to inflammation or myocarditis.

It is important to note that the incidence of myocarditis after COVID-19 vaccination is extremely low, and the benefits of vaccination in preventing severe illness, hospitalisation, and death from COVID-19 far outweigh the potential risks. Additionally, COVID-19 infection itself has been associated with a higher risk of developing myocarditis compared to the risk after vaccination. Health authorities continue to monitor vaccine safety and investigate the potential link between COVID-19 vaccines and myocarditis to better understand and manage any associated risks.

What are the symptoms of myocarditis? 

The symptoms of myocarditis can vary depending on the severity of the condition and the individual affected. Some people with mild cases may not exhibit any symptoms at all. However, common symptoms of myocarditis can include:

  • Chest pain or discomfort
  • Fatigue or weakness
  • Shortness of breath, either at rest or during physical activity
  • Rapid or irregular heartbeats (palpitations)
  • Lightheadedness or fainting
  • Swelling in the legs, ankles, or feet (edema)
  • Fluid retention, leading to sudden weight gain
  • Signs of infection, such as fever or body aches

If you experience any of these symptoms, especially after a recent illness or vaccination, it is crucial to seek medical attention promptly. Early diagnosis and appropriate medical management can help reduce the risk of complications and improve outcomes for individuals with myocarditis.

Precautionary Measures and Monitoring

Since September 2021, MOH has advised vaccinated individuals to avoid strenuous physical activity or exercise for two weeks after vaccination. This precautionary measure aims to minimise the potential risk of myocarditis. People experiencing chest discomfort, abnormal heartbeats, or other symptoms after vaccination should seek medical attention promptly. The MOH, the Expert Committee on COVID-19 Vaccination, and HSA continue to monitor vaccine-related serious adverse events closely.

Share via

Also worth reading

People also read:

weekly health bulletin
Weekly Asian Medical News Bulletin – 15 December 2023

The Malaysian Pharmacists Society (MPS) has urged newly appointed Health Minister Datuk Seri Dzulkefly Ahmad to reinstate vape liquids containing nicotine to the Poisons List and to advance the Generational End Game (GEG) policy. The GEG policy aims to prohibit the sale and use of all smoking materials, including electronic cigarettes or vaping products, to individuals born on or after January 1, 2007. MPS praised Dzulkefly’s return, noting his previous focus on health promotion and preventive healthcare. 

Read More »